Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 130, NWS North Platte, NE

June 20, 2012Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2012, 12:45 AM MDT for Garden County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2012, 12:45 AM MDT (06:45 UTC)
Expired
Jun 20, 2012, 1:15 AM MDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 11:57 PM MDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS53 KLBF 200645
SVRLBF
NEC069-200715-
/O.NEW.KLBF.SV.W.0130.120620T0645Z-120620T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1245 AM MDT WED JUN 20 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 115 AM MDT

* AT 1243 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF CRESCENT LAKE NWR...OR 27
  MILES NORTH OF OSHKOSH...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESCENT LAKE NWR AROUND 1250 AM MDT.
  DEER LAKE AROUND 1255 AM MDT.
  BRITTON LAKE AROUND 100 AM MDT.
  JERRY LAKE AROUND 105 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4196 10262 4199 10209 4177 10208 4168 10200
      4154 10261
TIME...MOT...LOC 0645Z 261DEG 37KT 4178 10247
WIND...HAIL <50MPH 1.00IN

$$

POWER
2 follow-up statements
282 
WWUS53 KLBF 200708
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
208 AM CDT WED JUN 20 2012

NEC069-200715-
/O.CON.KLBF.SV.W.0130.000000T0000Z-120620T0715Z/
GARDEN NE-
108 AM MDT WED JUN 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
GARDEN COUNTY UNTIL 115 AM MDT...

AT 106 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR BRITTON LAKE...OR 29 MILES NORTH OF OSHKOSH...
MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN GARDEN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4198 10232 4198 10219 4199 10218 4199 10209
      4177 10208 4168 10200 4163 10223 4163 10224
      4197 10234
TIME...MOT...LOC 0708Z 261DEG 37KT 4181 10216
WIND...HAIL <50MPH 1.00IN

$$

POWER
052 
WWUS53 KLBF 200715
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 AM CDT WED JUN 20 2012

NEC069-200725-
/O.EXP.KLBF.SV.W.0130.000000T0000Z-120620T0715Z/
GARDEN NE-
115 AM MDT WED JUN 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARDEN COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4198 10232 4198 10219 4199 10218 4199 10209
      4177 10208 4168 10200 4163 10223 4163 10224
      4197 10234
TIME...MOT...LOC 0708Z 261DEG 37KT 4181 10216

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:11 AM MDT, 34 minutes earlier.

Area forecast discussion, Jun 20, 12:11 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
111 AM CDT WED JUN 20 2012

.AVIATION...

THERE IS SOME POTENTIAL IMPACT FROM THUNDERSTORMS TONIGHT IN
CENTRAL AND NORTH CENTRAL NEBRASKA. THE STALLED SURFACE FRONT WILL
BE THE FOCUS OF THUNDERSTORM DEVELOPMENT ALONG AND SOUTHEAST OF AN
ONL-MHN-LBF LINE AS THE LOW LEVEL JET INTERACTS WITH THE FRONT.
THUNDERSTORMS WILL CONTINUE DEVELOPING IN A NARROW BAND ALONG THE
FRONT BUT...WITH LITTLE HELP FROM ALOFT...ARE NOT LIKELY TO BECOME
MORE WIDESPREAD OR STRONGER. COVERAGE OF THUNDERSTORMS THIS EVENING
WILL BE LESS THAN 40 PERCENT MOST AREAS (VTN...LBF...OGA...IML)...
POSSIBLY INCREASING TO 50 PERCENT IN NORTH CENTRAL NEBRASKA
(ANW...ONL...BBW...TIF). THEREFORE...WE WILL NOT MENTION THEM IN THE
FORECAST FOR LBF. SHORT RANGE PROJECTIONS GIVE VTN A DECENT SHOT AT
HAVING THUNDERSTORMS 07-10Z. IN FACT PROBABILITY OF THUNDERSTORMS
FOR VTN FROM STATISTICAL OUTPUT IS 40-50 PERCENT. OUR CONFIDENCE IS
HIGH ENOUGH FOR INCLUDING THEM IN THE TERMINAL FORECAST FOR VTN.

OF OTHER CONCERN IS THE POTENTIAL OF LOW CEILINGS IN SOUTHWEST
NEBRASKA. STATISTICAL OUTPUT FROM TWO OF FOUR MODELS SHOWS
INSTRUMENT CEILINGS WITH THE FRONT LATER TONIGHT. HOWEVER...THE
PROBABILITY IS NOT HIGH FOR IFR AND IT IS FAIRLY HIGH FOR MVFR.
THEREFORE...THAT IS REFLECTED IN THE FORECASTS FOR BOTH VTN AND
LBF.

&&

PREV DISCUSSION... /ISSUED 314 PM CDT TUE JUN 19 2012/

SYNOPSIS...

H5 HAND ANALYSIS THIS MORNING INDICATING HIGH PRESSURE ANCHORED OVER
THE OHIO VALLEY AND NWRN MEXICO...WHILE A LOW AMPLITUDE TROUGH OF
LOW PRESSURE HAD DUG INTO THE PACIFIC NW STATES. A LEAD SHORTWAVE
WAS CROSSING NRN MT THIS MORNING WITH ANOTHER DISTURBANCE CROSSING
CENTRAL OREGON. A NICE 50 TO 70+ KT JET STREAK WAS PRESENT ALONG THE
SRN PERIPHERY OF THE TROUGH AND EXTENDED FROM NRN CA...THROUGH NRN
UT...CENTRAL WYOMING AND INTO THE DAKOTAS AND NRN MN. AT THE
SURFACE...88D IMAGERY AND 2 PM SURFACE ANALYSIS HAS A COLD FRONT
EXTENDING FROM AROUND BASSETT...TO SUTHERLAND AND JUST EAST OF
IMPERIAL. TEMPERATURES INVOF HAVE SURGED WELL INTO THE 90S THIS AFTERNOON
WHILE TEMPS ACROSS NORTHERN NEBRASKA WERE IN THE 80S.

DISCUSSION...

NEAR TERM...TONIGHT THROUGH FRIDAY NIGHT...MAIN FORECASTING
CHALLENGES DEAL WITH PRECIPITATION CHANCES TONIGHT AND EARLY
WEDNESDAY...TEMPERATURES THURSDAY AND A PRECIPITATION CHANCES FRIDAY
INTO FRIDAY NIGHT.

FOR TONIGHT...FOR THE MOST PART...THE MODELS INITIATE CONVECTION
AROUND 00Z THIS EVENING ALONG AND JUST AHEAD OF THE FRONT. GIVEN THE
AMOUNT OF MID LEVEL DRY AIR...THINKING HERE IS THE ONSET OF
PRECIPITATION WILL BE DELAYED SOMEWHAT...TOWARD EARLY
EVENING...UNTIL SUFFICIENT MOISTENING OF THE MID LAYER TAKES PLACE.
LIKE YESTERDAY...AM EXPECTING CONVECTION TO BECOME ESTABLISHED FIRST
ALONG THE FRONT IN NERN AREAS WHERE MID LEVEL MOISTURE IS MORE
FAVORABLE...TRANSITIONING ALONG THE FRONT TO THE WEST SOUTHWEST
WHERE ISOLATED COVERAGE IS EXPECTED. COVERAGE OF THUNDERSTORMS IS
EXPECTED TO INCREASE INTO THE LATE NIGHT HOURS THANKS TO THE
DEVELOPMENT OF A STRONG LOW LEVEL JET WHICH WILL ENHANCE LIFT ALONG
AND NORTH OF THE FRONTAL BOUNDARY. BASED ON THE LATEST
MODELS...PRECIPITATION CHANCES WILL BE GREATEST ACROSS THE CENTRAL
AND NRN CWA WITH LOW POP CHANCES IN THE FAR SOUTHWEST. THIS WILL BE
ASSESSED FURTHER NEAR FCST ISSUANCE AS A FASTER PROGRESSION OF THE
FRONT WILL FACILITATE HIGHER POPS FURTHER SOUTH. SEVERE THREAT WILL
BE GREATEST INVOF THE FRONT EARLY THIS EVENING IN THE
NORTHEAST...WITH THE SEVERE THREAT SPREADING WEST INTO THE CENTRAL
AND WESTERN SANDHILLS LATER TONIGHT WHERE A WIND THREAT EXISTS.

WEDNESDAY THROUGH THURSDAY...MUCH COOLER TEMPERATURES WILL DEVELOP
BOTH DAYS AS THE FRONTAL BOUNDARY IS PUSHED INTO KANSAS. STORMS ARE
EXPECTED INVOF OF THIS FRONT WEDS NIGHT THROUGH THURSDAY NIGHT AND
WILL REMAIN WELL SOUTH OF THE AREA. REINFORCED BY SURFACE HIGH
PRESSURE WHICH WILL BUILD INTO THE NRN PLAINS ON WEDS NIGHT AND
THURSDAY...FRONT WILL STAY PUT UNTIL FRIDAY BEFORE LIFTING NORTH
FRIDAY AFTERNOON AND FRIDAY NIGHT. HIGHS ON WEDNESDAY WILL STRUGGLE
TO REACH 80 DEGREES WITH NORTHERLY AND NORTHEASTERLY WINDS AND
PARTLY TO MOSTLY CLOUDY SKIES.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...SRLY FLOW WILL BEGIN TO
INCREASE THURSDAY NIGHT AS HIGH PRESSURE DRIFTS EAST INTO THE
MISSOURI VALLEY. LOW LEVEL MOISTURE WILL INCREASE OVERNIGHT...WHICH
MAY LEAD TO STRATUS/FOG FORMATION FRIDAY MORNING. STILL SOME DOUBT
AS TO THE TIMING OF THE DEVELOPMENT OF THE SRLY WINDS...SO WILL
FORGO MENTION OF FOG ATTM AND JUST INCREASE CLOUDINESS FRIDAY
MORNING.

MAIN CHANGES MADE TO THE ONGOING FCST FRIDAY AND FRIDAY NIGHT...WERE
TO DECREASE TEMPERATURES AND INTRODUCE PRECIPITATION CHANCES FRIDAY
AFTERNOON/FRIDAY NIGHT. AS FOR TEMPS...RIDGING ALOFT IS EXPECTED TO
BUILD INTO THE CENTRAL AND SOUTHERN PLAINS THIS WEEKEND AND EARLY
NEXT WEEK. THIS RIDGING WAS SUPPOSED TO COMMENCE ON FRIDAY AND HAS
NOW BEEN PUSHED BACK TO SATURDAY. ALSO...DECENT LOW LEVEL MOISTURE
WILL FLOW INTO THE REGION THURSDAY NIGHT...WHICH WILL HOLD TEMPS
DOWN SOME FOR FRIDAY. AS FOR PRECIPITATION...WENT AHEAD AND
INTRODUCED POPS FRIDAY AFTERNOON INTO FRIDAY NIGHT AS A STRONG 700MB
FRONT AND WARM AIR ADVECTION LIFTS ACROSS WESTERN AND CENTRAL
NEBRASKA FRIDAY AFTERNOON AND FRIDAY NIGHT.

LONG TERM...SATURDAY THROUGH TUESDAY...

HIGH AMPLITUDE RIDGING BUILDS INTO THE CENTRAL CONUS THIS WEEKEND
WHICH WILL ALLOW THE TORCH OUT TO COMMENCE. HIGHS WILL GENERALLY BE
IN THE 90S TO AROUND 100 FOR SATURDAY THROUGH TUESDAY...WITH NO
PRECIPITATION EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...WFO LBF
AVIATION...WFO LBF
Hazardous weather outlook, Jun 19, 2:29 PM MDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT TUE JUN 19 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-202030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
329 PM CDT TUE JUN 19 2012 /229 PM MDT TUE JUN 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SOUTHWEST TO NORTHEAST ORIENTED FRONTAL BOUNDARY HAS STALLED
ACROSS CENTRAL AND SOUTHWESTERN NEBRASKA THIS AFTERNOON. AN UPPER
WAVE DISTURBANCE IS EXPECTED TO EJECT THE ROCKIES DURING THE
EVENING AND OVERNIGHT HOURS. THIS WILL FOCUS THUNDERSTORM
DEVELOPMENT ALONG THE STATIONARY SURFACE BOUNDARY. SCATTERED
THUNDERSTORMS WILL OVERSPREAD MUCH OF
NORTHERN...NORTHWESTERN...AND NORTH CENTRAL NEBRASKA. MORE
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN AND
SOUTHWESTERN NEBRASKA. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL UP TO 2 INCHES AND LOCALIZED DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOME THUNDERSTORMS MAY LINGER OVER NORTH CENTRAL NEBRASKA
WEDNESDAY MORNING. HOWEVER THESE THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. THE NEXT CHANCE FOR THUNDERSTORMS WILL
BE WITH A WEAK FRONTAL BOUNDARY OVER NORTHERN NEBRASKA ON FRIDAY.
AT THIS TIME LITTLE TO NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA...MAINLY EAST OF A LINE FROM VALENTINE TO
OGALLALA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JAHSENMA

In the hours before

Special weather statement, Jun 19, 9:13 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1013 PM CDT TUE JUN 19 2012

NEZ025-036-037-059-200400-
LINCOLN NE-LOGAN NE-MCPHERSON NE-THOMAS NE-
1013 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...EASTERN
MCPHERSON...WESTERN LOGAN AND NORTHERN LINCOLN COUNTIES UNTIL 1100 PM
CDT...

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF RINGGOLD...OR 10 MILES
WEST OF STAPLETON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 83 CROSSING THE DISMAL RIVER...
  HIGHWAY 83 MILE MARKER 120...
  HIGHWAY 83 MILE MARKER 130...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:53 PM MDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas57 min
Jun 19, 11:32 PM MDTSevere Thunderstorm WarningLBFCherry28 min
Jun 19, 11:48 PM MDTSevere Thunderstorm WarningLBFSheridan42 min
Jun 20, 12:17 AM MDTSevere Thunderstorm WarningLBFCherry13 min
Jun 20, 12:26 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan49 min
Jun 20, 12:31 AM MDTSevere Thunderstorm WarningLBFCherry29 min
Jun 20, 1:03 AM MDTSevere Thunderstorm WarningLBFCherry, Grant27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.